Texas, 2017Flash Flooding and Hail in Texas, February 19 to 20, 2017
February 19 to 20, 2017 · NWS FWD · 30 events in 9 counties and zones
A large area of showers and thunderstorms associated with an upper level low pressure system rolled across North and Central Texas late Sunday into early Monday. Some severe storms occurred, producing wind damage and a few hail reports across mainly the southern half of the forecast area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $202,000
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large area of showers and thunderstorms associated with an upper level low pressure system rolled across North and Central Texas late Sunday into early Monday. Some severe storms occurred, producing wind damage and a few hail reports across mainly the southern half of the forecast area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 19, 8:12 PM CST, 48 minutes earlier.
Area forecast discussion, Feb 19, 8:12 PM CST, 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
812 PM CST Sun Feb 19 2017
.UPDATE...
Showers and thunderstorms continue to lift northeast and as the
upper level trough approaches, this area of showers and
thunderstorms should shift more to the east. There will remain a
chance of strong to severe thunderstorms mainly west of I-35 but
the biggest threat may change over a flood threat. Have sent an
update to adjust the timing and also to emphasize the potential
for locally heavy rain across the forecast area.
58
&&
.AVIATION...
/ISSUED 643 PM CST Sun Feb 19 2017/
Concerns...Potential for thunderstorms mainly between 04z and
10z.
Ceilings have improved to VFR at the TAF sites as of 23z, but
expect them to lower to MVFR by 03z. Scattered thunderstorms west
of a KSPS to KCOM line at 00z are expected to form into a line as
they approach the Metroplex TAF sites 05-06z and the Waco area
06-07z. There will be frequent to continuous lightning and heavy
rain with the storms. Hail up to 1 inch in diameter and wind
gusts over 40 knots will be possible with the initial storms. The
threat of storms at the TAF sites will be over 09-10z, but some
showers may continue through 15z. Ceilings should improve to VFR
18-20z. Outside of thunderstorms, south flow 10 to 15 knots will
prevail.
58
&&
.PREV DISCUSSION... /ISSUED 323 PM CST Sun Feb 19 2017/
Water vapor imagery shows the strong upper low spreading across
northwest Mexico and into far West Texas this afternoon. Height
falls ahead of the system spreading across much of Texas are
indicative of increasing forcing for ascent. At the surface...a
rather expansive warm sector has developed this afternoon as cloud
cover has thinned and temperatures have warmed into the 70s and
lower 80s. An effective warm front appears to be positioned from
near Graham to Denton and tailing off to the southeast from there.
South of the boundary...surface based instability has increased
to between 1000-1500 J/kg over the last couple of hours. There is
still a rather strong capping inversion in place although 20Z
analysis across North Texas suggests that it is weakening. As
stronger forcing for ascent spreads a little farther east into the
early evening hours...would expect the cap to be completely
lifted allowing for surface based convection to develop. All of
the high resolution guidance suggests that this will happen in the
next 2-3 hours (5-6 pm).
Convective initiation will most likely occur to the northwest of
the Metroplex in an area of strong low level warm advection by 22Z.
At the surface...weak troughing is noted from near Lubbock
eastward to just north of Graham. This is where low level
convergence appears to be maximized. This initial activity should
develop in an area of moderate instability beneath steep mid level
lapse rates and strong deep layer shear and will pose the greatest
potential to become severe. Initial thunderstorms are likely to be
supercellular in nature with a large hail and perhaps a tornado
threat. Low level flow isn't optimal for a more significant
tornado threat and the unidirectional wind profile suggests that
storms would tend to try to organize into line segments rather
quickly. However...low level flow may be backed near the warm
front resulting in a localized favorable shear profile for
tornadoes through this evening. This threat continues to be
highest from near Fort Worth and areas west of there across our
CWA (roughly an area from Eastland to Stephenville to Fort Worth
to Gainesville and northwest of there).
Later tonight in the 7-10pm timeframe...a more expansive area of
showers and thunderstorms is likely to develop across Southwest
Texas into Central Texas and will spread north into a linear MCS
around midnight. This should be the main area of precipitation
which will march east during the overnight hours. The severe
weather threat should diminish during this time with the loss of
heating and waning surface based instability...however...wind
fields will remain sufficiently strong for some isolated damaging
wind gusts with the strongest cells or bowing line segments. The
main threat during the overnight hours will be heavy rainfall.
Storms should be fairly efficient rainfall producers and will move
in a south to north motion...allowing for some localized training
of convection. It's in these areas that some isolated rainfall
amounts could exceed 3 inches. Minor flooding issues would likely
result especially in low lying or urban areas. The heaviest
rainfall will likely occur across areas east of I-35 late tonight
into early Monday morning. At this time...given the progressive
nature of the upper low...we'll hold off on a flash flood watch
across our area.
Precipitation is likely to continue across the eastern half of
the CWA during the morning hours on Monday before ending from west
to east around midday. There is not a substantial push of dry air
into the region behind this system...so low clouds may linger for
much of the day especially across the eastern half of the CWA.
Clouds should finally clear the region on Tuesday with
temperatures warming back up into the upper 70s and lower 80s
through mid week. A weak front will move through on Friday and
bring temps back down closer to normal but no additional
precipitation is expected.
Dunn
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 64 71 52 77 50 / 100 50 5 0 0
Waco 62 70 51 76 48 / 100 50 5 0 0
Paris 63 68 53 73 50 / 80 100 10 5 0
Denton 62 71 48 76 47 / 100 40 5 0 0
McKinney 63 70 50 75 48 / 100 60 10 0 0
Dallas 63 71 53 77 51 / 100 50 5 0 0
Terrell 63 71 52 76 50 / 100 70 10 0 0
Corsicana 63 70 54 75 52 / 100 70 10 5 0
Temple 61 72 51 77 48 / 100 40 5 0 0
Mineral Wells 57 74 47 77 46 / 100 10 5 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
58/58
Hazardous weather outlook, Feb 19, 3:48 PM CST, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
348 PM CST Sun Feb 19 2017
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
348 PM CST Sun Feb 19 2017
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
Thunderstorms will develop across western portions of North Texas
into the evening hours, spreading east across the region overnight.
Through this evening, some of the storms could become strong or
severe, primarily along and west of the I-35 corridor. Damaging wind
and hail will be the main hazards, but there will also be a tornado
threat.
A larger area of rain is expected to develop across the region
tonight. Minor flooding will be the primary concern overnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A large area of rain with embedded thunderstorms will be ongoing
Monday morning east of the I-35 corridor, posing some flooding
concerns. The thunderstorms and associated heavy rain will exit the
region Monday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely through the evening hours, primarily
along and west of the I-35 corridor.
25
In the hours before
Special weather statement, Feb 19, 5:29 PM CST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
529 PM CST SUN FEB 19 2017
TXZ115-116-200030-
Palo Pinto TX-Stephens TX-
529 PM CST SUN FEB 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STEPHENS AND NORTHWESTERN
PALO PINTO COUNTIES UNTIL 630 PM CST...
At 528 PM CST, Doppler radar was tracking a strong thunderstorm near
Necessity, or 8 miles northwest of Ranger, moving north at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Eastern sides of Breckenridge, Necessity, Gunsight, Crystal Falls
and Possum Kingdom State Park.
LAT...LON 3295 9846 3251 9860 3251 9888 3296 9890
TIME...MOT...LOC 2328Z 195DEG 26KT 3257 9876
24-Bain
Special weather statement, Feb 19, 6:21 PM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
621 PM CST SUN FEB 19 2017
TXZ100-200045-
Young TX-
621 PM CST SUN FEB 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YOUNG COUNTY UNTIL
645 PM CST...
At 620 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Woodson, or 11 miles east of Throckmorton, moving
northeast at 55 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Olney...Murray and Newcastle.
LAT...LON 3340 9895 3339 9857 3300 9894 3301 9895
TIME...MOT...LOC 0020Z 205DEG 48KT 3313 9899
24-Bain
Event by event
26 thunderstorm wind, 2 flash flood, 2 hail. Local standard time, as filed.
Flash Flood, Young
- When
- February 19, 9:00 PM CST to 11:45 PM CST
- Where
- Young County, 1.51 mi SSE of Graham to 1.66 mi SSE of Graham
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.081, -98.588
Young County Sheriffs Department reported that Old Bunger Road at the intersection of Terry Street was closed due to high water.
Flash Flood, Young
- When
- February 19, 9:00 PM CST to 11:45 PM CST
- Where
- Young County, 0.84 mi ESE of Loving to 1.37 mi SE of Loving
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.265, -98.507
Young County Sheriffs Department reported water flowing across State Highway 16 N near the intersection of Highway 114, and that it would need to be closed soon.
Thunderstorm Wind, Milam
- When
- February 20, 12:35 AM CST
- Where
- Milam County, Thorndale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 30.620, -97.200
Thunderstorms damaged grain silos and a grain elevator in Thorndale. Several street signs, trees, and structures were also damaged.
Thunderstorm Wind, Milam
- When
- February 20, 12:35 AM CST
- Where
- Milam County, Thorndale
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $3,000
- Reported by
- COOP Observer
- Coordinates
- 30.620, -97.200
A COOP Observer reported a tree that was approximately 40 feet tall fell down on a house in Thorndale.
Thunderstorm Wind, Milam
- When
- February 20, 12:43 AM CST
- Where
- Milam County, Rockdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 30.650, -97.000
Emergency management reported roof damage to a few structures in Rockdale, TX.
Thunderstorm Wind, Milam
- When
- February 20, 12:45 AM CST
- Where
- Milam County, 0.95 mi W of Rockdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 30.648, -97.016
A social media report indicated awnings over the gas pumps at the CEFCO convenience store were damaged.
Thunderstorm Wind, Milam
- When
- February 20, 12:55 AM CST
- Where
- Milam County, Milano
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 30.700, -96.850
A trained spotter reported that several large Juniper trees and two power poles were blown down.
Thunderstorm Wind, Robertson
- When
- February 20, 1:15 AM CST
- Where
- Robertson County, Calvert
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 30.980, -96.650
Robertson County Sheriff's Department reported that the roof was blown off of a house in Calvert, TX, and that trees were reported down across the county.
Thunderstorm Wind, Falls
- When
- February 20, 1:20 AM CST
- Where
- Falls County, 3.14 mi SE of Blue Ridge
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.250, -96.710
Falls County Sheriff's Department reported heavy wind damage along and east of Highway 6, approximately 3 miles southeast of Blue Ridge.
Thunderstorm Wind, Falls
- When
- February 20, 1:20 AM CST
- Where
- Falls County, 4.6 mi SE of Reagan
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 31.173, -96.725
Newspaper article reported roof damage to residential structure approximated 4.6 miles SE in Reagan, TX.
Thunderstorm Wind, Robertson
- When
- February 20, 1:30 AM CST
- Where
- Robertson County, 2.47 mi ESE of Sutton Siding
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 30.810, -96.480
A picture of an overturned trailer at LSP Trucking Facility was received from a member of the general public.
Hail, Limestone
- When
- February 20, 1:30 AM CST
- Where
- Limestone County, 2.76 mi S of Kosse
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.260, -96.630
The Emergency Manager of Limestone County reported nickel size hail 3 miles south of Kosse on Highway 14.
Thunderstorm Wind, Limestone
- When
- February 20, 1:33 AM CST
- Where
- Limestone County, 2.76 mi S of Kosse
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.260, -96.630
Emergency management reported that a carport was torn up and a pickup was damaged near the intersection of Hwy 14 and LCR 277.
Thunderstorm Wind, Leon
- When
- February 20, 1:41 AM CST
- Where
- Leon County, 2.95 mi W of Marquez
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 31.230, -96.320
An amateur radio operator reported that a barn and a shop were destroyed by thunderstorm winds on County Road 431.
Thunderstorm Wind, Robertson
- When
- February 20, 1:42 AM CST
- Where
- Robertson County, 2.16 mi NNW of Hayes
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.200, -96.480
Franklin Volunteer Fire Department reported damage to outbuildings and damage to shingles; and that numerous trees were either snapped or uprooted and utility poles were blown down.
Thunderstorm Wind, Leon
- When
- February 20, 1:43 AM CST
- Where
- Leon County, 3.14 mi SW of Marquez
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.200, -96.310
Leon County Sheriff's Department reported trees down on Highway 79.
Thunderstorm Wind, Leon
- When
- February 20, 1:45 AM CST
- Where
- Leon County, 1.77 mi W of Marquez
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.230, -96.300
Leon County Sheriff's Department reported that a barn ended up in the middle of Highway 7 near Marquez.
Thunderstorm Wind, Leon
- When
- February 20, 1:45 AM CST
- Where
- Leon County, 1.82 mi NW of Marquez
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.250, -96.290
Leon County Sheriff's Department reported approximately 30 trees knocked down along CR 386.
Thunderstorm Wind, Leon
- When
- February 20, 1:45 AM CST
- Where
- Leon County, 2.07 mi N of Marquez
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 31.260, -96.270
Leon County Sheriff's Department reported that the roofs of 6 chicken houses were blown off and other debris was scattered about in the area.
Thunderstorm Wind, Limestone
- When
- February 20, 1:45 AM CST
- Where
- Limestone County, Tehuacana
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 31.730, -96.570
A trained spotter reported that a metal roof panel was torn off over an asphalt decking.
Thunderstorm Wind, Robertson
- When
- February 20, 1:45 AM CST
- Where
- Robertson County, 6.76 mi NE of Bold Prairie
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 31.300, -96.350
A 60 MPH wind gust was reported at the Lake Limestone RAWS site.
Thunderstorm Wind, Robertson
- When
- February 20, 1:46 AM CST
- Where
- Robertson County, 5.09 mi NE of Bold Prairie
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.290, -96.380
Robertson County Sheriff's Department reported trees down along Highway 7; approximately 12 miles north of Easterly.
Hail, Limestone
- When
- February 20, 1:49 AM CST
- Where
- Limestone County, Groesbeck
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 31.530, -96.520
Hail was reported near the intersection of FM 147 and Highway 164.
Thunderstorm Wind, Leon
- When
- February 20, 1:55 AM CST
- Where
- Leon County, 2.07 mi N of Jewett
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 31.400, -96.150
Amateur radio reported that several 40 plus feet tall pine trees were blown over, and the front wall of a double-wide wide was torn from the structure off County Road 431.
Thunderstorm Wind, Freestone
- When
- February 20, 2:01 AM CST
- Where
- Freestone County, 1.9 mi WSW of Freestone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.520, -96.280
Freestone County Sheriff's department reported trees down on FM 489.
Thunderstorm Wind, Leon
- When
- February 20, 2:11 AM CST
- Where
- Leon County, Nomangee
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.030, -96.120
Leon County Sheriff's Department reported that as 18 wheeler hit a downed tree near the town of Normangee.
Thunderstorm Wind, Limestone
- When
- February 20, 2:22 AM CST
- Where
- Limestone County, 1.82 mi SW of Kosse
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.280, -96.650
Emergency management reported trees down on Hwy 14 between Koss and Bremond.
Thunderstorm Wind, Anderson
- When
- February 20, 2:30 AM CST
- Where
- Anderson County, Palestine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.750, -95.630
Anderson County Sheriff's department reported trees and powerlines down across Anderson County.
Thunderstorm Wind, Kaufman
- When
- February 20, 2:30 AM CST
- Where
- Kaufman County, 0.77 mi NNW of Kaufman
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 32.589, -96.327
The Kaufman County Emergency Manager reported a tractor trailer was blown over on westbound Highway 175.
Thunderstorm Wind, Anderson
- When
- February 20, 2:50 AM CST
- Where
- Anderson County, 0.91 mi NE of Palestine Arpt
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Public
- Coordinates
- 31.780, -95.720
A 68 MPH wind gust was recorded at Columbia Scientific Balloon Facility.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, February 19 to 20, 20172 injured · EF2 · 29 events
- High Wind and Heavy Rain in California, February 19 to 20, 2017$3.2 million · 69 kt wind · 6 events
- Damaging Winds in Texas, February 19, 2017$100,000 · 66 kt wind · 3 events
- Dense Fog in Kentucky, February 19, 201722 events
- Dense Fog in Missouri, February 19, 201711 events
- High Surf in Hawaii, February 19 to 20, 201711 events
- Dense Fog in Illinois, February 19, 20178 events
- Winter Storm and High Wind in Wyoming, February 19 to 22, 201770 kt wind · 8 events
- Dense Fog in Montana, February 19 to 20, 20175 events
- Dense Fog in Indiana, February 19, 20174 events
- Damaging Winds in Oklahoma, February 19, 2017$6,000 · 61 kt wind · 4 events
- Funnel Clouds in Arizona, February 19, 20173 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678433, 678434, 679939, 680626, 680032, 680033, 680034, 678435, 680035, 680712, 678653, 680615, 680141, 678654, 678657, 678658, 678659, 678673, 678674, 680143, 680155, 678675, 680616, 678676, 680145, 678677, 680147, 680148, 680776, 680156.